Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 282, NWS Dodge City, KS

June 28, 2008Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2008, 4:41 AM CDT for Stafford County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2008, 4:41 AM CDT (09:41 UTC)
Expired
Jun 28, 2008, 5:45 AM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Stafford County, KS

The radar

The Wichita radar (KICT), 115 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:54 AM CDTHAIL 1.753 N Radium, KS
Jun 28, 5:30 AM CDTHAIL 0.75St. John, KS
Jun 28, 5:31 AM CDTHAIL 1.752 Nw Hudson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 280941
SVRDDC
KSC185-281045-
/O.NEW.KDDC.SV.W.0282.080628T0941Z-080628T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
441 AM CDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 AM CDT

* AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF RADIUM...MOVING SOUTHEAST AT 29 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RADIUM...
  SEWARD...
  HUDSON...
  ST. JOHN...
  STAFFORD...
  ZENITH...
  NEOLA...
  RURAL RESIDENCES OF STAFFORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3783 9848 3783 9876 3808 9891 3825 9891
      3825 9847
TIME...MOT...LOC 0941Z 321DEG 25KT 3824 9889

$$

KRUSE
1 follow-up statement
000 
WWUS53 KDDC 281001
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT SAT JUN 28 2008

KSC185-281045-
/O.CON.KDDC.SV.W.0282.000000T0000Z-080628T1045Z/
STAFFORD KS-
501 AM CDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR STAFFORD COUNTY...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR SEWARD...MOVING SOUTHEAST AT 29 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3783 9848 3783 9876 3808 9891 3825 9891
      3825 9847
TIME...MOT...LOC 1001Z 321DEG 25KT 3814 9878

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:37 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 2:37 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SAT JUN 28 2008

.DISCUSSION...

DAYS 1-2...

EARLY MORNING CONVECTION AND TEMPERATURES WILL BE THE MAIN
FORECAST CONCERN.

A VIGOROUS UPPER TROUGH WAS SHOWN BY 00Z OBS AND WV LOOP DIGGING
INTO THE UPPER MIDWEST. SFC OBS SHOWED THE COLD FRONT THROUGH THE
CENTRAL CWA AT 04Z, AND A GLANCE AT LATEST OBS SHOW THAT IT
APPEARS TO HAVE MOVED DOWN TOWARDS THE OK BORDER IN THE LAST FEW
HOURS. ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
EASTERN PORTION OF GLDS CWA AND OUR FAR NORTHERN COUNTIES. THIS
SEEMS TO FIT FAIRLY WELL WITH THE 700MB BAROCLINIC ZONE, AND SPCS
MESOANALYSIS SHOWS A GOOD AMOUNT OF ELEVATED CAPE. A JET STREAK
ROTATING INTO NEB ON THE BACKSIDE OF THE UPPER LOW IS ALSO
PROBABLY HELPING MATTERS. NONE OF THE MODELS ARE HANDLING THE
CURRENT ACTIVITY VERY WELL, WITH THE NAM BEING THE CLOSEST BUT
ABOUT 5 HOURS TOO LATE WITH POPS OVER OUR NORTHERN COUNTIES. THINK
THAT THE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS
OUR NORTHEASTERN CWA THROUGH MID-MORNING, THEN TAPER OFF AS THE
UPPER JET STREAK CONTINUES ON BY. WILL KEEP AN EYE ON RADAR TRENDS
AND MAKE LAST MINUTE UPDATES AS NEEDED.

SFC HIGH PRESSURE BUILDS FURTHER DOWN INTO THE NORTHERN AND
CENTRAL PLAINS TODAY, WITH NORTH TO NORTHEAST WINDS BEHIND THE
COLD FRONT. THINK THAT WE SHOULD SEE CLOUDS DIMINISH AFTER THIS
MORNINGS ACTIVITY, AND WITH 850MB TEMPS IN THE UPPER TEENS TO MID
20S C, HIGHS WILL GET INTO THE UPPER 80S ACROSS MOST OF THE AREA.
WITH SUBSIDENCE ACROSS MOST OF THE AREA, THINK THAT THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WILL BE MINIMAL. THE ONLY EXCEPTION TO
THAT COULD BE IN OUR FAR SOUTHWEST WHERE SOME STORMS COULD MAKE IT
OFF OF THE HIGH TERRAIN OF EASTERN CO, SO KEPT THE LOW POPS WE HAD
GOING THERE. A VORT MAX ROTATING AROUND THE MIDWEST TROUGH SHOULD
HELP PUSH THE SFC HIGH SHOULD FURTHER INTO THE PLAINS TONIGHT, AND
WITH LIGHT WINDS AND FEW CLOUDS, ALONG WITH THE DRY AIR FILTERING
DOWN FROM THE NORTH, LOWS SHOULD GET DOWN INTO THE 50S.

NORTH TO NORTHWESTERLY FLOW ALOFT CONTINUES INTO SUNDAY AND SUNDAY
NIGHT AS THE RIDGE AMPLIFIES OVER THE ROCKIES AND THE TROUGH
CONTINUES OVER THE GREAT LAKES. DISTURBANCE SATURDAY NIGHT SHOULD
HELP BRING DOWN COOLER 850MB TEMPS, ALTHOUGH THE WEST SHOULD
RECOVER NICELY BY AFTERNOON. PLENTY OF SUN, AND HIGHS SHOULD BE
MAINLY IN THE 80S, WITH SLIGHTLY COOLER READINGS IN THE NORTHEAST.
THINK THAT MOST OF THE CONVECTIVE ACTIVITY WILL BE TO OUR SOUTH
AND WEST. LOWS ON SUNDAY NIGHT SHOULD AGAIN BE MAINLY IN THE UPPER
50S.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR
THUNDERSTORMS WITH A COLD FRONT AND UPPER WAVE ON WEDNESDAY AND
THURSDAY. DEEP TROUGH OVER EASTERN CONUS WILL GRADUALLY LIFT INTO
THE NEW ENGLAND STATES AS ANOTHER TROUGH ROUNDS UPPER LOW OVER GREAT
LAKES ON WEDNESDAY INTO FRIDAY. THIS UPPER TROUGH SHOULD SEND A COLD
FRONT ACROSS THE HIGH PLAINS ON THURSDAY WITH SLIGHTLY COOLER TEMPS
ON THURSDAY AND A CHANCE FOR SOME THUNDERSTORMS. AHEAD OF THE COLD
FRONT THE GFS CONTINUES TO GENERATE SOME THUNDERSTORMS OVER
SOUTHWESTERN KANSAS WITH A WEAK RIPPLE IN NORTHWEST FLOW ALOFT ON
WEDNESDAY AND WEDNESDAY NIGHT AND WILL GO AHEAD AND LEAVE IN SMALL
POPS TO COVER. OTHERWISE LOWS IN THE 60S AND HIGHS IN THE 90S LOOK
REASONABLE. BY FRIDAY THE NEW ECMWF SHOWS WARMER 850MB TEMPS THAN
THE GFS WITH A LESS PRONOUNCED UPPER TROUGH OVER THE GREAT LAKES.

.AVIATION...

SOME THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE FROM DODGE CITY AND
HAYS THIS MORNING THROUGH ABOUT 12 TO 15Z THEN LOOK FOR MAINLY VFR
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  58  85  59 /  10  10   0   0
GCK  87  57  86  57 /  10  10   0   0
EHA  87  59  89  58 /  20  20  10  10
LBL  88  58  88  59 /  10  10   0   0
HYS  85  56  84  57 /  10  10   0   0
P28  87  60  84  59 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/06/06

In the hours before

Special weather statement, Jun 28, 3:01 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT SAT JUN 28 2008

KSZ030-280900-
TREGO-
301 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLLYER...MOVING EAST AT 28 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3894 9959 3871 9960 3887 10016 3909 10016
TIME...MOT...LOC 0801Z 291DEG 25KT 3897 10009

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:01 AM CDTSpecial Weather StatementDDCTrego59 min
Jun 28, 3:07 AM CDTSevere Thunderstorm WarningDDCNess, Rush68 min
Jun 28, 3:49 AM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush71 min
Jun 28, 4:57 AM CDTSevere Thunderstorm WarningDDCPawnee48 min
Jun 28, 5:29 AM CDTSevere Thunderstorm WarningDDCPawnee, Pratt, Stafford58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.